Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 60, NWS San Angelo, TX

May 7, 2008Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this tornado warning at May 7, 2008, 2:58 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2008, 2:58 PM CDT (19:58 UTC)
Expired
May 7, 2008, 3:30 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 94 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 071959
TORSJT
TXC207-447-072030-
/O.NEW.KSJT.TO.W.0060.080507T1958Z-080507T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 330 PM CDT

* AT 256 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 2 MILES
  NORTHWEST OF WEINERT...OR ABOUT 14 MILES NORTH OF HASKELL...MOVING
  EAST AT 30 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN HASKELL AND NORTHWESTERN THROCKMORTON COUNTIES.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3340 9930 3332 9925 3330 9974 3339 9983
TIME...MOT...LOC 1958Z 257DEG 26KT 3335 9963

$$
1 follow-up statement
000 
WWUS54 KSJT 072023
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT WED MAY 7 2008

TXC207-447-072030-
/O.CON.KSJT.TO.W.0060.000000T0000Z-080507T2030Z/
HASKELL TX-THROCKMORTON TX-
322 PM CDT WED MAY 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
NORTHWESTERN THROCKMORTON AND NORTHEASTERN HASKELL COUNTIES...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
THUNDERSTORM WAS LOCATED OVER EXTREME NORTHEASTERN HASKELL  
COUNTY...MOVING EAST AT 30 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN HASKELL AND NORTHWESTERN THROCKMORTON COUNTIES.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3340 9930 3332 9925 3331 9958 3339 9966
TIME...MOT...LOC 2022Z 257DEG 26KT 3339 9943

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 12:40 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 7, 12:40 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1240 PM CDT WED MAY 7 2008

.AVIATION...
STRONG WEST WINDS OF 20 TO 30KTS WITH GUSTS OF UP TO 40KTS HAVE
MOVED INTO MOST OF THE TAF SITES ALREADY EARLY THIS AFTERNOON.
WILL KEEP THESE WINDS GOING THROUGH THE REST OF THE DAY...BEFORE A
WIND SHIFT TO THE NORTH/NORTHWEST TAKES PLACE AND WINDS DIMINISH
SIGNIFICANTLY SHORTLY AFTER 00Z. THERE IS SOME POTENTIAL FOR
THUNDERSTORMS NORTH OF KABI...BUT MOST OF THE ACTIVITY SHOULD
REMAIN NORTH OF THE SITE. WINDS WILL TURN BACK AROUND TO THE SOUTH
OVERNIGHT...AND BE MUCH LIGHTER TOMORROW. SKIES WILL REMAIN CLEAR
FOR THE MOST PART WITH THE EXCEPTION OF SOME SCATTERED CLOUD DECKS
NEAR ABILENE. 20

&&

.PREV DISCUSSION... /ISSUED 945 AM CDT WED MAY 7 2008/

UPDATE...
WILL BE SENDING AN UPDATE TO THE FORECAST SOON. WILL BE REMOVING
THE MENTION OF PRECIPITATION FOR MOST OF THE CWA WITH THE
EXCEPTION OF THE BIG COUNTRY. THERE A FEW LINGERING SHOWERS ACROSS
THE NORTHWEST HILL COUNTRY AS WELL...BUT THESE WILL BE MAKING
THEIR WAY OUT OF THE AREA QUICKLY THIS MORNING.

HAVE ALSO ADDED THE MENTION OF PATCHY BLOWING DUSTY FOR THE CONCHO
VALLEY AND NORTHERN EDWARDS PLATEAU FOR THIS AFTERNOON. WINDS ARE
STILL EXPECTED TO INCREASE SIGNIFICANTLY BY LATE THIS MORNING AND
AFTERNOON AS WINDS ARE ALREADY INCREASING WEST OF THE CWA. WIND
ADVISORY WILL BE LEFT AS IS FOR NOW. 20

PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 7 2008/

SHORT TERM...
POTENT UPPER LOW NEAR EL PASO EARLY THIS MORNING MAKING STEADY
PROGRESS TO THE EAST. BRUNT OF THE LIFT JUST TO THE NORTHWEST
WHICH IS WHY MUCH OF THE PANHANDLE AND OKLAHOMA HAS SEEN A VERY
BUSY NIGHT. FARTHER SOUTH ACROSS WEST CENTRAL TEXAS...HAVE SEEN A
LINE OF SHOWERS AND A FEW ISOLATED THUNDERSTORMS DEVELOP FROM
SWEETWATER TO BALLINGER TO JUNCTION SINCE 07Z. GIVEN ITS FAIRLY
QUICK MOVEMENT...MOST OF THIS CONVECTIVE LINE WILL MOVE OUT OF THE
AREA AGAIN BY 12Z. HOWEVER...MORE SCATTERED THUNDERSTORMS STILL
DEVELOPING WELL BACK INTO THE PERMIAN BASIN...SO WILL CONTINUE THE
CHANCE POPS ACROSS THE BIG COUNTRY AND THE HEARTLAND. HAVE TRIMMED
POP NUMBERS BACK A TAD TO BETTER FIT THE CURRENT RADAR TRENDS.

OTHERWISE...LOW PASSES PRETTY MUCH OVER THE BIG COUNTRY BY 18Z
TODAY...DRIVING A DRYLINE VERY QUICKLY THROUGH THE AREA. IN
FACT...MODELS SUGGEST THAT THE DRYLINE WILL CLEAR MOST OF WEST
CENTRAL TEXAS BY 18Z. BEHIND THE DRYLINE...STRONG WEST WINDS AND A
MUCH DRIER AIR MASS. HAVE SIGNIFICANTLY UNDERCUT MOS DEWPOINTS FOR
TODAY. GIVEN THE STRONG PRESSURE GRADIENT...HAVE ISSUED A WIND
ADVISORY FOR ABOUT THE WESTERN HALF OF THE AREA. SOME WRAP AROUND
MOISTURE TRIES TO MAKE IT BACK AROUND INTO THE BIG COUNTRY THIS
AFTERNOON...AND HAVE CONTINUED THE SLIGHT CHANCE POPS FOR THE
NORTHERN PORTIONS OF THE AREA.

FINALLY TEMPERATURES THIS AFTERNOON. THERMAL RIDGE PARKED ACROSS
THE CENTRAL AND SOUTHERN SECTIONS OF THE AREA AND HARD DOWNSLOPE
WINDS WILL MAKE FOR A WARM TO DOWNRIGHT HOT DAY.

LONG TERM...
WITH ALL THAT IS ONGOING FOR THE FIRST 12 HOURS...NOT GOING TO DELVE INTO
TOO MANY DETAILS AFTER THAT. STILL LOOKS LIKE HOT AND DRY
CONDITIONS FOR THURSDAY THROUGH SATURDAY...BEFORE COLD FRONT
ARRIVES SATURDAY NIGHT. NO MOISTURE TO DEAL WITH...SO SHOULD BE A
DRY FRONT. BEHIND THE FRONT...NEXT WEEK LOOKS A LITTLE
COOLER...ALTHOUGH STILL RUNNING AT OR A LITTLE ABOVE NORMAL FOR TEMPERATURES.

FIRE WEATHER...
GIVEN THE STRONG WINDS AND THE DRY AIR MASS...WEATHER COMPONENT OF
THE RED FLAG WARNING FOR MUCH OF WEST CENTRAL TEXAS AN EASY CALL.
HOWEVER...EASTERN HALF OF THE AREA HAS SEEN ABOVE NORMAL RAINFALL
ACROSS MUCH OF THE AREA...AND HAS GREENED UP IN RESPONSE. WESTERN
HALF NOT QUITE SO LUCKY AND RAIN HAS NOT BEEN SO WIDESPREAD. WILL
ISSUE THE RED FLAG WARNING FOR TODAY FROM ABOUT ROBY AND ROTAN
SOUTH THROUGH SWEETWATER...SAN ANGELO AND SONORA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  81  55  89  61 /  40  10   0  10
SAN ANGELO  87  57  93  62 /  20  10   0   0
JUNCTION  88  56  94  62 /  20   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COKE-CONCHO-
CROCKETT-FISHER-IRION-JONES-NOLAN-RUNNELS-SCHLEICHER-STERLING-
SUTTON-TAYLOR-TOM GREEN.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR COKE-CROCKETT-
FISHER-IRION-NOLAN-SCHLEICHER-STERLING-SUTTON-TOM GREEN.

&&
Hazardous weather outlook, May 7, 10:35 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1035 AM CDT WED MAY 7 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081545-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1035 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON UNTIL 7 PM WEST OF
A LINE FROM SWEETWATER...TO SAN ANGELO...TO SONORA. WEST WINDS OF
25 TO 30 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE...AND
RELATIVE HUMIDITY VALUES WILL DROP TO NEAR SINGLE DIGIT READINGS.

IN ADDITION...THE WINDY CONDITIONS MAY CAUSE BLOWING DUST TO
AFFECT THE AREA...AND WILL MAKE DRIVING DIFFICULT ALONG AREA
ROADWAYS...AND ESPECIALLY HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 7, 1:52 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED MAY 7 2008

TXZ098-071945-
HASKELL TX-
152 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT FOR HASKELL
COUNTY...

AT 146 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES NORTHWEST OF SAGERTON...OR
ABOUT 18 MILES NORTH OF HAMLIN...MOVING EAST AT 21 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAGERTON BY 205 PM CDT
  RULE BY 215 PM CDT
  HASKELL BY 240 PM CDT
  WEINERT BY 245 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 7, 2:41 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
241 PM CDT WED MAY 7 2008

TXZ098-099-072045-
HASKELL TX-THROCKMORTON TX-
241 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 PM CDT FOR HASKELL
AND THROCKMORTON COUNTIES...

AT 239 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF IRBY...OR ABOUT 5 MILES
NORTHEAST OF HASKELL...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IRBY BY 255 PM CDT
  THE INTERSECTION OF US-380 AND HIGHWAY 222 BY 325 PM CDT
  THROCKMORTON BY 345 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:00 AM CDTWind AdvisorySJTCoke, Concho, Crockett, Fisher, Irion, Jones and 7 more16 hr
May 7, 4:21 AM CDTRed Flag WarningSJTCoke, Crockett, Fisher, Irion, Nolan, Schleicher and 3 more16 hr
May 7, 2:53 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton52 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.